Maryland, 2021

Dense Fog in Maryland, August 21, 2021

August 21, 2021 · NWS LWX · 2 events in 2 counties and zones

Light winds and high humidity allowed dense fog to develop before dawn. The fog dissipated shortly after sunrise.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Light winds and high humidity allowed dense fog to develop before dawn. The fog dissipated shortly after sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 8:03 PM EST, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 20, 8:03 PM EST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
903 PM EDT Fri Aug 20 2021

.SYNOPSIS...
An upper-level low will stall overhead this weekend as Henri
moves northward off the coast toward New England. High pressure
will drop across the Great Lakes and meander over the Middle
Atlantic early next week, then move offshore as a cold front
follows toward the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
9:00 PM UPDATE: Current radar depicts no shower/thunderstorm
activity across the region, as was expected after the last
update. Subsidence aloft squashed pretty much any storm that
tried to fire this afternoon/evening. Shower activity may begin
to creep back into southern Maryland and toward I-95 late
tonight as modest moisture return commences near the retreating
front.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Uncertainty increases to higher than usual levels for a 24 to 48
hour forecast heading into this weekend. The upper-level low
buckling overhead will likely result in an inverted surface
trough/low-level convergence axis (part of the remnant of the
aforementioned retreating front) extending NNW to SSE from
north-central Maryland through the DC metro to Henri well
offshore. PWs are expected to increase to 2-2.25" with weak
steering flow along the confluence axis, and this setup seems
ripe for one or more bands of heavy rainfall. Inverted bands
under upper lows interacting with distant tropical systems are
notoriously difficult to predict, but also capable of dropping
prolific amounts of rain. Given all the rain areas in the I-95
corridor have seen recently, the flood/flash flood threat
certainly seems elevated. However, confidence in timing and
placement was not quite there for another Flash Flood Watch,
though one will likely ultimately have to be considered soon.

The pattern remains stagnant through Sunday as Henri stalls over
New England. This may result in a persistent heavy rain threat
around its periphery as it interacts with the upper-level low
stalled overhead, particularly over northeastern Maryland.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A region of Bermuda high pressure will build off the southeast
coast with an upper level ridge across the southern Plains. This
will result in broad northwest or west-northwest flow aloft. With
the tropical moisture slowly departing off to the northeast on
Monday, there could be a few lingering showers and thunderstorms.
Tuesday and Wednesday do appear to be a relative minimum in
precipitation chances with heights rising as the southern Plains
ridge and Bermuda high flex northward. Temperatures do look to
peak Tuesday into Wednesday as well, though heat indices are
expected to remain below advisory criteria.

Conditions could turn more unsettled Thursday as a front may
approach the region, providing some relief from the heat and
humidity, though spread exists in the guidance on exact timing of
this frontal passage.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
VFR CIGs continue into the early portions of tonight before
dropping again after 4-7z or so. VIS may also drop, but
certainty is much lower now given the lack of rainfall this
afternoon/evening for most. MRB is he exception, where a few
showers/storms moved over the terminal earlier, so expect that
area to have the best shot. CHO should have a good shot as well,
as guidance has been pretty aggressive with low VSBYs there
tonight. Light wind out of the NE should prevail into Saturday
before becoming NW Sunday. Heavy shower and thunderstorm
activity could bring VIS restrictions at times esp to terminals
near/east of I-95 this weekend.

VFR conditions should dominate through the middle portion of the
week. There could be some brief restrictions from any
showers/thunderstorms, though these should be widely scattered in
nature.

&&

.MARINE...
Light NE flow is expected through Saturday before becoming
NW Sunday. Heavy showers and thunderstorms may bring about
localized gusty winds, lowered visibility or even a waterspout
or threat this weekend as an upper-level low overhead interacts
with Henri moving northward offshore into New England.

Winds should remain below SCA criteria Monday into Tuesday as high
pressure remains offshore. There could be gusty winds from any
shower or thunderstorm, though coverage is expected to remain widely
scattered.

&&

.TIDES/COASTAL FLOODING...
Anomalies have dropped today, but may increase tonight into
Saturday as Henri passes northward offshore. Some guidance
indicates water levels will increase through the weekend, but
northwest flow may slow or halt that increase Sunday.

Uncertainty is higher than normal with a tropical system lurking
offshore and light surface winds beneath an upper low, with the
range of possibilities ranging from threshold minor flooding in
vulnerable shoreline locations to widespread minor to localized
moderate flooding this weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF/CJL
SHORT TERM...DHOF
LONG TERM...CPB
AVIATION...DHOF/CPB/CJL
MARINE...DHOF/CPB
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Aug 20, 5:32 PM EST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
632 PM EDT Fri Aug 20 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-212245-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
632 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible on Saturday and Sunday
as a slow moving system approaches from the Great Lakes. Isolated
instances of flooding are also possible in slow moving
thunderstorms over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary Saturday and Sunday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-212245-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
632 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible on Saturday and Sunday
as a slow moving system approaches from the Great Lakes. Isolated
instances of flooding are also possible in slow moving
thunderstorms over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary Saturday and Sunday.

MDZ001-501-502-VAZ503-504-WVZ501>506-212245-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
632 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms and instances of flooding are
possible on Saturday as a slow moving system approaches from the
Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not expected at this time.

CJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Washington

When
August 21, 2:00 AM EST to 8:00 AM EST
Where
Washington forecast zone
Reported by
AWOS
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Areas of dense fog with visibility 1/4 mile or less developed.

Dense Fog, Frederick

When
August 21, 2:00 AM EST to 8:00 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Areas of dense fog with visibility 1/4 mile or less developed.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983827, 983828.